Alert archive / Michigan / Tornado Warnings in 1996

Tornado Warning 1, NWS Gaylord, MI

June 11, 1996Otsego County, Michigan

NWS Gaylord, MI issued this tornado warning at Jun 11, 1996, 6:51 PM EDT for Otsego County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 1996, 6:51 PM EDT (22:51 UTC)
Expired
Jun 11, 1996, 7:15 PM EDT
In force
24 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Otsego County, MI

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 10.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 1996-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 1996-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 112249
TORAPN
MIC137-112315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
651 PM EDT TUE JUN 11 1996

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 715 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL LOWER MICHIGAN

   ...OTSEGO COUNTY
 
AT 650 PM EDT... A POSSIBLE TORNADO WAS DEVELOPING JUST NORTH
OF WATERS IN CENTRAL OTSEGO COUNTY. AT THIS TIME...NO MOVEMENT
WAS DETERMINED.

ALL PEOPLE IN OTSEGO COUNTY...ESPECIALLY IN GAYLORD AND
WATERS... SHOULD TAKE COVER IMMEDIATELY.

 
IF YOU ARE IN THE PATH OF A TORNADO...SEEK SHELTER IN A BASEMENT OR
AN INTERIOR ROOM ON THE LOWEST FLOOR...PREFERABLY UNDER A PIECE OF
STURDY FURNITURE.

OX

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this tornado warning went out at Jun 11, 10:23 AM EDT, 8 hours 28 minutes earlier.

Area forecast discussion, Jun 11, 10:23 AM EDT, 8 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1022 AM EDT TUE JUN 11 1996

LATEST SFC PLOTS SHOW WK AREAS OF RELATIVE LOW PRES OVR UPR MIDWEST/MS
VALLEY REGION. MAIN LOW AFFECTING FA...STILL CONTINUING TO FILL...IS
NOW LOCATED OVER NE IL/NW IN. GRADIENT CONTS TO BE RELAX AS LOW
WEAKENS...W/JUST SUBTLE HINTS OF CYCLONIC ROTATION. MAIN FCST PROB UP
TO THIS POINT HAS BEEN WDSPREAD AREAS OF FOG. NOW...WILL HAVE TO
CONTENT TO DVLPING INSTAB CU/SCT RW/TRW. DYNAMICS/UVV FAIRLY WEAK...
PCPN WILL RELY ON INSTAB. GRIDDED INSTAB CU SCHEME POINTS TO BKN-OVC
DVLPMENT TDAY...AS DOES 12Z APX SOUNDING. MODIFIED SOUNDING FOR A 74
MAX TEMP AND CAME UP WITH -4 LI AND 1500 POS AREA. WOULD DEF THINK TRW
IS A POSSIBILITY THIS AFT W THE SCT RW...AS NOTED IN CURRENT FCST. TEMPS
APPEAR ON TARGET AS WELL. IN ADDITION...EGL INDICATES WINDS NOW
STARTING TO BECOME MORE ONSHORE GIVEN WK SYNOPTIC SCALE LOW LVL FLOW.
ONSHORE 10-15 MPH LOOKS GOOD.

CURRENT APX 88D LOOP SHOWS AREA OF PCPN ROTATING WITH SE-NW STREAMLINE
OUT ON LK HURON. WOULD EXPECT THIS AREA TO MISS NRN LWR FOR NOW BUT
APPEARS TO BE HEADED RIGHT FOR ERN UPR.

HURLEY

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 9:20 PM EDTSevere Thunderstorm WarningAPXMissaukee25 min

Nearby

Tornado Warnings in Michigan, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.